Changing medication


#1

Hi all

I was wondering if anyone had any experience with changing from rophinerole to sinemet

Im down to 6mg rophinerole, reducing 2 mg per week and have just increased to 100mg sinemet plus 3 times a day

For the last 2 days ive been wiped out - no energy at all like the flu but with no other symptoms. Im thinking it must be  reaction to the drugs and it will pass- I hope so as I have an hours drive each way to and from work and am in no fit state to drive!

Id be interested to hear how others have got on when changing between drugs

J


#2

Jack

I made the change you are describing a couple of years ago. I think I made the change more slowly than you are describing (more like 2mg / month) and I tried to make the change at weekends to minimise the effect on work. I don't remember unusual fatigue problems during the changeover but that doesn't mean its not the cause of your lethargy.

I get very tired now for a few days if I fall off my meds routine for a day

EF


#3

Hello Jack,I had a similar experience in feb2014.

I was on 8mg of Requip  and Sinemet-plus 4 per day--and the smaller ones 3 per day.

I asked if I could come off Requip entirely and we agreed to reduce to 6mg for 1 month then to 4mg the next month with a small increase of  Sinemet to compensate.

All was going well until after 21 days when I was on holiday in the canary Islands and on  a thursday night I fellt unwell and was due to return on saturday abut 6pm.

On the Friday I had no energy and stayed in bed .Similarly on Saturday but i got on the bus to the airport but  felt a bit rough waiting to check in.I was asked at the desk if I needd assistance and also at the gate-two very perceptive people---but I declined. however i had to be assisted down 3 flights of stairs to the plane. We arrived in Glasgow at 1am on Sunday and it took me an hour  instead of 10minutes to reach the police check and another hour to get to the car.

On Sunday I felt really awful and drank no end of water.Hardy slept at night and on monday I felt worse and could hardly move. My Doctor came out and wanted me to go into hospita lfor two days but eventually agreed to leave me at home and at the same time put me back to the original level of medication.

This action was confimed by my Neurologist and as predicted I returned to normal in about a week.Seemingly this reaction is not unknown but unfortunately I was not prepared for it and assumed the worst.

We recently agreed not to try to reduce again!


#4

Hi Jack

I know from your other posts that you are developing compulsive gambling as a side effect of Ropinirole.

I do not know why Carson began the process of withdrawing.

My husband spent a month in hospital withdrawing from Requip XL and it was a terrible experience.He was physically in a very bad way and bedridden. The nursing staff likened it to withdrawing from heroin.

He was very ill  but slowly recovered and a Sinemet regime was established to restore his mobility.

It was a long process but all medical staff were agreed that he had to withdraw to stop the catastrophic OCD hypersexuality which had escalated over many years in secret and almost destroyed our family life.Many others have faced a similar situation  with DAs and gambling.

If you are affected in this way only withdrawal will stop you eventually crashing over the precipice.

However difficult  ,ask for help and stop this horrific drug. You have the chance to return to a normal life, with the Parkinson's controlled , because you know what is happening to you.

If only we had before the terrible damage was done.

Love

GG

 


#5

Hi GG

And Carson

Im so sorry to hear that you had so many problems

Ive felt a lot better this week  - more like my old self, though I struggle terribly with my drive to work - an hr each way takes 90 mins now as i have to stop half way

I get the train somtimes but iuts 2 hrs plus each way and £35 a day

I cant change jobs or move closer for many valid reasons

Ill be off the DA in 3 weeks. I cant say Ill give up gambling - Ive been doing it for 25 years but only as a hobby - with pin money , but Im determined thats all it will ever be. 

Ill keep posting about it

If you have any compulsive thoughts Carson, Id strongy recommend you try and come off the Requip again.

I resisted at first for fear of the side effects sinemet has but I guess Ill worry about those when and if they come. 

As it happens my first neurologist wanted to put me on sinemet from the off, but he wasnt on the nhs and i changed when my insurers stopped paying. Im under a v good chap at Queens Square now but I wish Id never gone on requip in the first place.

J


#6

I find the posts very worrying - i am on 10 mg of reuipxl and find no benefit at all - when increasing to 12mg  had terrible cramps in forearms - when i forgot to take meds before going to work i almost ground to a halt ....dreading what it is going to be like coming off it all together!


#7

Moonandstars

Based on my experience there are two pieces of advice I'd offer to anyone who wants to change their meds

1. Take advice from your neuro and/or nurse on how to do it

2. Do it slowly

The situation that GG describes was obviously quite extreme and involved a fast withdrawal from a very high dose. 

I hope that helps

EF


#8

EF is right.

My husband was on 36 mgs  daily for many years and was trying to lower the dose slowly but was becoming very disturbed and physically unwell. The OCDs were still very powerful.

He began having fluctuating blood pressure and falling...and episodes of incontinence.

The month in hospital gave him the chance to come off them in a safe place.

The washout period after the last dose is about 8 weeks so it took several months to get him on a good regime of Sinemet and clear the DA from his body and with it the OCDs.

Many patients have contacted me to say they have withdrawn from them with few problems as long as they are under the care of a neuro or Parkinsons nurse.

My husband was an extreme case and I hope I haven't put anyone off getting back to a safe place!

Love

GG

 


#9

I'm coming off Requip quite quickly by the sounds  of it. I was only on 12 mg per day now down to 4 and I'll be off it in under 2 weeks.

my urges to gamble have pretty much gone, let's hope it stays that way!


#10

Well done, Jack.

I am sure you have reassured others that you can withdraw from the DAs without problems and that the compulsions cease when you do.

It is good that you recognised the problem before it escalated.

The next step is to build up the Sinemet to a point that your mobility problems are well controlled.

Good luck!

love

GG


#11

Thanks GG

im still in the early stages so other than the shakes in my left hand and intermittent problems typing with it my mobility is ok.

As for the urges, they have been replaced with thoughts of 'what the hell possessed me'

only in the last few days so I'm not counting my chickens 

 

 

i


#12

I don't know what I am doing - I've been on meds for over a year now and feel worse now than when I started. Then I only had mild walking problems and stiffness - now my walking is terrible, I feel lousy most days, pain is evident every day and I can't see what these drugs are supposed to be doing - I feel like it is impossible to get help - I have no confidence in my Neuro and my pd nurse seems to be so stretched you can never get hold of her - it just seems hopeless ....


#13

my dad who is 82-84 years old has been diagnosted with Parkinson for a few years now, What really directed me to this site is he called me as he has had CHRONIC DIARRHEA for over a year now., and he was thinking of having the bowels removed and a colostomy bag installed.   They keep giving him diarrhea medication but until I looked at this site - I never even thought it would be caused by medication.  So you can see how floored I am and how sympathetic I am to all your situations,and my hat-off to the spirit of researching medications and wonderful stories.    Right now Frank is on levodoop/benseraz and with what I am reading the benseraz can actually be causing this diarrhea.  He has actuially lost over 70 lbs and has stopped going out to functions (senior luncheons and sqare dancing) not to mention a refusal to go to any family function because of the fear of "spoiling from diarrhea".  I am thinking after reading your stories, that I might ask the doctor if we should switch him to Levodopan and Corbiclopin (Sinecot)?  What do you think - The major thing is I need to get him in control so he can start living again.  Thank you for ANY help you can give me.

 


#14

Lynnda,

Diarrhoea is uncommon in Parkinsons patients, we are more likely to suffer from constipation. It might be worth a try to switch to Levdopa /carbidopa (Sinemet). Some people do better on Sinemet than on Madopar (levodopa /benserazide) and vice versa and the switch should not be traumatic as the drugs are very similar. I am sure he would not want a colostomy bag, that is not the solution; it would be hard to cope with that too socially. Chronidc diarrhoea will affect not only his social life( and quality of life), but his general health too, so I would expect more imaginative intervention after this length of time. 

Best wishes, Kate


#15
Hi jack just wondered how you were getting on coming off the requip ?